After taking Mifepristone, most women do not experience anything. There is no blood or just a bit of spotting. This is normal. The miscarriage should start after taking Misoprostol.
Most women start to experience cramps soon after placing Misoprostol under their tongue. In other women the cramps start after a few hours.
Bleeding should follow the cramps, and it should be heavier than a normal period. Clots or pieces of tissue in the blood usually indicate that the pregnancy has passed.
If you do not experience much cramps or bleeding after about three hours since taking Misoprostol, you should take another dose. You can continue taking repeated doses of Misoprostol until your supply runs out. If you run out of Misoprostol and you still do not have signs and symptoms of a miscarriage, then this could be a sign that the abortion did not happen as planned. There are two common reasons for this:
1. You were not pregnant at the time you used abortion pills, or
2. The Misoprostol has expired and was no longer effective.
If you think the abortion was unsuccessful, you should arrange to have an ultrasound. You can contact FPAS and our volunteers will inform you of who can do this ultrasound for you. The ultrasound will determine if you are still pregnant, and how far along the pregnancy you are.
If you are still pregnant, what you do next is up to you. If you decide to continue with the pregnancy, know that there is a slightly increased risk of damage to the fetus from the abortion pills. If you decide to try to terminate the pregnancy again, you could take another course of abortion pills if you are still under 12 weeks, or you can arrange to have an abortion in a clinic abroad. You can contact FPAS to discuss your options with our volunteers.
Article is closed for comments.